MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. KUGEL PATCH; SURGICAL MESH

DAVOL INC., SUB. C.R. BARD, INC. KUGEL PATCH; SURGICAL MESH
Catalog Number 0010102
Medical Device Problem Codes Defective Device (2588); Insufficient Device Problem Information (3190); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Abscess (1690); Adhesion(s) (1695); Fistula (1862); Unspecified Infection (1930); Necrosis (1971); Pain (1994); Hernia (2240); Peritonitis (2252); Disability (2371); Bowel Perforation (2668)
Date of Event 06/27/2015
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
To date, limited information has been provided.Based on the information available at this time, we are unable to determine to what extent, if any, the bard device may have caused or contributed to the events as alleged.Hernia recurrence is a known inherent risk of hernia repair surgery and is identified in the adverse reaction section of the ifu as a possible complication.No specific device failure has been reported nor have medical records been provided by the patients attorney.If additional information is obtained, a supplemental mdr will be submitted.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.Not returned.
 
Event or Problem Description
It is alleged by the patients attorney that on (b)(6) 2003 the patient underwent surgery for repair of an incisional hernia.As reported, the patents hernia was repaired with a large oval kugel patch (reference number 0010102.) it is alleged that on (b)(6) 2011 the patient underwent an additional surgery to remove the previously placed mesh and repair the recurrent hernia.It is alleged the patient endured additional surgeries to treat mesh-related complications.As alleged, the patient was injured severely and permanently and has suffered and will continue to suffer physical pain due to the alleged defective kugel patch.
 
Event or Problem Description
It is alleged by the patient's attorney that on (b)(6) 2003 the patient underwent surgery for repair of an incisional hernia.As reported, the patents hernia was repaired with a large oval kugel patch (reference number (b)(4).It is alleged that on (b)(6) 2011 the patient underwent an additional surgery to remove the previously placed mesh and repair the recurrent hernia.It is alleged the patient endured additional surgeries to treat mesh-related complications.As alleged, the patient was injured severely and permanently and has suffered and will continue to suffer physical pain due to the alleged defective kugel patch.Addendum per additional information provided: on (b)(6) 2003 - patient was diagnosed with incisional hernia thereby underwent open hernia repair with the implant of kugel hernia patch (device #1).Per operative notes, "the hernia sac itself was inverted into fascial defect.One more hernia located superiorly to the other defect.A large kugel mesh (device #1) was placed beneath the hernia defects and sewed." on (b)(6) 2011 - patient was diagnosed with recurrent incisional hernia thereby underwent open hernia repair with the implant of sepramesh ip (device #2).Per operative notes, "multiple hernia defects notes, the largest defect inferiorly contains incarcerated portion of transverse colon which was reduced.All adhesions and hernia sac were reduced.A large piece of sepramesh ip (device #2) was placed underlay and sutured." on (b)(6) 2011 - patient was diagnosed with enterocutaneous fistula thereby underwent open hernia repair with the implant of allomax (device #3), looped ileostomy and removal of mesh (device #2).Per operative notes, "the mesh (device #2) was contaminated and was removed.An allomax (device #3) was secured surrounding musculature and sutured." on (b)(6) 2011 - patient was diagnosed with perforated colon and wound dehiscence thereby underwent right hemicolectomy ad creation of an end-to-end ileostomy.Per operative notes, "the sutures holding the allomax graft (device #3) was removed and was explored.A large, perforated area with distal transverse colon with large feculent material and large area of necrosis was identified.Right hemicolectomy was performed.End to end ileostomy was created." on (b)(6) 2011 - patient had postoperative bleeding thereby underwent wound exploration.On (b)(6) 2011 - patient underwent complex abdominal wall closure with xenmatrix mesh (device #4).Per operative notes, "the intraabdominal cavity was washed out.A stamm gastrostomy tube was performed.A xenmatrix mesh (device #4) was sutured to fascia as an underlay.The previous mesh (device #1) could not be excised from the abdominal wall." on (b)(6) 2015 - patient was diagnosed with bowel obstruction and incarcerated parastomal hernia thereby underwent open hernia repair and bowel resection.Per operative notes, "the parastomal hernia was reduced.Bowel obstruction with dense adhesions to the anterior abdominal wall was noted.The previous mesh (device #1) was taken down.Lysis of adhesions was performed.The small bowel was resected and end to end anastomosis was performed." 128 of 132 dr.(b)(6) on (b)(6) 2015 - patient had enterocutaneous fistula draining into the lower abdominal incision.On (b)(6) 2019 - patient visited hospital for abdominal pain, abscess and fistula.On (b)(6) 2019 - patient underwent ct guided abdominal wall abscess drain.Attorney alleges that the patient had abscess, adhesions, bowel obstruction, bowel perforation, bowel removal, fistulae, infection, other organ perforation, pain, hernia recurrence and emotional injuries.It is also alleged that the subsequent surgeries on (b)(6) 2011, and (b)(6) 2015.
 
Additional Manufacturer Narrative
To date, limited information has been provided.Based on the information available at this time, we are unable to determine to what extent, if any, the bard device may have caused or contributed to the events as alleged.Hernia recurrence is a known inherent risk of hernia repair surgery and is identified in the adverse reaction section of the ifu as a possible complication.No specific device failure has been reported nor have medical records been provided by the patients attorney.Addendum: h11: this supplemental emdr is submitted to document additional information provided and to correct the date of event and date of explant.Based on the additional information received, there is no change to initial determination, no conclusions can be made.Per medical records review, about 11 years 7 months post implant of kugel patch, patient was diagnosed with bowel perforation, peritonitis, infection, hernia recurrence, fistula, necrosis, abscess, adhesions and abdominal pain thereby underwent repair with removal of mesh.The instructions-for-use supplied with the device lists bowel perforation, infection, fistula and adhesions as possible complications.The warning section of the ifu states, "if an infection develops, treat the infection aggressively.Consideration should be given regarding the need to remove the mesh.An unresolved infection may require removal of the device".Updated fields: a2, a4, b2, b4, b5, b6, b7, d4 (serial no, corporate lot no, udi no), e3, g1, g3, g6, h2, h6, h10, h11.Corrected fields: b3 (date of event), d.6b (date of explant) this supplemental emdr represents the kugel patch (device #1).Additional emdr's were submitted to represent the sepramesh ip (device #2) and allomax (device #3).Note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.H3 other text : not returned.
 
Event or Problem Description
It is alleged by the patients attorney that on (b)(6) 2003 the patient underwent surgery for repair of an incisional hernia.As reported, the patents hernia was repaired with a large oval kugel patch (reference number (b)(4)).It is alleged that on (b)(6) 2011 the patient underwent an additional surgery to remove the previously placed mesh and repair the recurrent hernia.It is alleged the patient endured additional surgeries to treat mesh-related complications.As alleged, the patient was injured severely and permanently and has suffered and will continue to suffer physical pain due to the alleged defective kugel patch.Addendum per additional information provided: (b)(6) 2003 - patient was diagnosed with incisional hernia thereby underwent open hernia repair with the implant of kugel hernia patch (device #1).Per operative notes, "the hernia sac itself was inverted into fascial defect.One more hernia located superiorly to the other defect.A large kugel mesh (device #1) was placed beneath the hernia defects and sewed." (b)(6) 2011 - patient was diagnosed with recurrent incisional hernia thereby underwent open hernia repair with the implant of sepramesh ip (device #2).Per operative notes, "multiple hernia defects notes, the largest defect inferiorly contains incarcerated portion of transverse colon which was reduced.All adhesions and hernia sac were reduced.A large piece of sepramesh ip (device #2) was placed underlay and sutured." (b)(6) 2011 - patient was diagnosed with enterocutaneous fistula thereby underwent open hernia repair with the implant of allomax (device #3), looped ileostomy and removal of mesh (device #2).Per operative notes, "the mesh (device #2) was contaminated and was removed.An allomax (device #3) was secured surrounding musculature and sutured." (b)(6) 2011 - patient was diagnosed with perforated colon and wound dehiscence thereby underwent right hemicolectomy and creation of an end to end ileostomy.Per operative notes, "the sutures holding the allomax graft (device #3) was removed and was explored.A large,perforated area with distal transverse colon with large feculent material and large area of necrosis was identified.Right hemicolectomy was performed.End to end ileostomy was created." (b)(6) 2011 - patient had postoperative bleeding thereby underwent wound exploration.(b)(6) 2011 - patient underwent complex abdominal wall closure with xenmatrix mesh (device #4).Per operative notes, "the intraabdominal cavity was washed out.A stamm-gastrostomy tube was performed.A xenmatrix mesh (device #4) was sutured to fascia as an underlay.The previous mesh (device #1) could not be excised from the abdominal wall." (b)(6) 2015 - patient was diagnosed with bowel obstruction and incarcerated parastomal hernia thereby underwent open hernia repair and bowel resection.Per operative notes, "the parastomal hernia was reduced.Bowel obstruction with dense adhesions to the anterior abdominal wall was noted.The previous mesh (device #1) was taken down.Lysis of adhesions was performed.The small bowel was resected and end to end anastomosis was performed." (b)(6) 2015 - patient had enterocutaneous fistula draining into the lower abdominal incision.(b)(6) 2019 - patient visited hospital for abdominal pain, abscess and fistula.(b)(6) 2019 - patient underwent ct guided abdominal wall abscess drain.Attorney alleges that the patient had abscess, adhesions, bowel obstruction, bowel perforation, bowel removal, fistulae, infection, other organ perforation, pain, hernia recurrence, and emotional injuries.It is also alleged that the subsequent surgeries on (b)(6) 2011, and (b)(6) 2015.
 
Additional Manufacturer Narrative
To date, limited information has been provided.Based on the information available at this time, we are unable to determine to what extent, if any, the bard device may have caused or contributed to the events as alleged.Hernia recurrence is a known inherent risk of hernia repair surgery and is identified in the adverse reaction section of the ifu as a possible complication.No specific device failure has been reported nor have medical records been provided by the patients attorney.If additional information is obtained, a supplemental mdr will be submitted.Addendum #1: h11: this supplemental emdr is submitted to document additional information provided and to correct the date of event and date of explant.Based on the additional information received, there is no change to initial determination, no conclusions can be made.Per medical records review, about 11 years 7 months post implant of kugel patch, patient was diagnosed with bowel perforation, peritonitis, infection, hernia recurrence, fistula, necrosis, abscess, adhesions and abdominal pain thereby underwent repair with removal of mesh.The instructions-for-use supplied with the device lists bowel perforation, infection, hernia recurrence, fistula and adhesions as possible complications.The warning section of the ifu states, "if an infection develops, treat the infection aggressively.Consideration should be given regarding the need to remove the mesh.An unresolved infection may require removal of the device".Addendum #2: h11: this supplemental emdr is submitted to update the event description and correct the corporate lot number and udi number.Updated fields: b4, b5, g3, g6, h2, h6, h10, h11.Corrected fields: d4 (corporate lot no, udi no).This supplemental emdr represents the kugel patch (device #1).An additional supplemental emdr was submitted to represent the sepramesh ip (device #2).Note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.

Brand Name
KUGEL PATCH
Common Device Name
SURGICAL MESH
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC.
100 crossings blvd.
warwick RI 02886
Manufacturer (Section G)
BARD SHANNON LIMITED 3005636544
san geronimo industrial park
lot #1, road #3, km 79.7
humacao PR 00791
Manufacturer Contact
andrew topoulos
100 crossings blvd.
warwick, RI 02886
4018258495
MDR Report Key7319902
Report Number1213643-2018-00488
Device Sequence Number18861938
Product Code FTL
UDI-Device Identifier00801741016349
UDI-Public(01)00801741016349
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
PMA/510(K) Number
K963141
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2003
Device Explanted Year2019
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/06/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number0010102
Device Lot Number43AND115
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/14/2018
Supplement Date Received by Manufacturer10/21/2024
11/27/2024
Initial Report FDA Received Date03/07/2018
Supplement Report FDA Received Date11/13/2024
12/06/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Disability; Required Intervention; Life Threatening;
Patient Age63 YR
Patient SexFemale
Patient Weight80 KG